Welcome to our community!
As I understand it's with years of treatment at high levels but best to ask your doc.
I have had osteopenia for many years; I have been able to rebuild my bone density by taking calcium and magnesium, but if you've already been diagnosed with osteoporosis, you might need to go on a med specifically for that.
What is your current thyroid status?
I recommend checking out the website "Save Our Bones". It is an alternative to using bisphosphonates (Fosamax, Boniva, Actonel, et al) These drugs interrupt the remodeling of bones by adding a "sheath" or layer of hardening to the outside of the bones in an effort to prevent bone "loss". Bones remodel (replace) naturally every few years.
One of the problems with bones is our diets are often highly acidic by processed foods. Over the years this acidic ph of our bodies causes calcium to be leeched from our bones in an attempt to reduce the acidic ph.
I have osteoporosis with a T score of -2.7. I have been able to sustain that T score over the last 3 years with alteration in diet, exercise, and using a ph kit to make gallons of alkaline water to drink.
I decided not to take Fosamax etc becaue I'd read about lawsuits related to its use. I also suggest doing to the FDA website and checking the blackbox warnings about these drugs.
Not long ago a report was released about a possible link between these drugs and esophagal cancer - and also femur fractures because long term use of these drugs can actually cause brittle bones.
The new recommendation from doctors (including my new primary care) is to not use them more than 5 years.
Sorry to throw some scare out there - but I've spent 5 years reading all I can about osteoporosis, and those drugs would be the very last option for me. I stress, for "me".
(note: they used to be used in agriculture & laundry detergent)
I agree with Shelley on the use of bisphosphonates. There are also newer drugs out that only require administration once/year or every six months; Prolia is a shot, administered every 6 months; Reclast is injected via IV, once/year.
I'm not sure about Reclast, but I do know that Prolia comes with a whole set of possible side effects. I looked into these for my elderly aunt, who had tried Boniva and Actonel, unsuccessfully.
It's best to have all dental work done prior to taking these medications, as they cause issues with dental procedures. I don't know the details on that, but they did tell us to make sure she would need no dental work while on the drugs. We decided not to use either of these drugs because of the side effects; and who can tell what dental work they might need during the course of a year?
Like Shelley, I don't want to scare anyone, but it's advisable to do plenty of research before starting these med(s).
I believe that my undiagnosed hashimotos may have contributed to my bone loss. All those months where I was living in the "hyper" swings of hashis the elevated thyroid hormones could very well have accelerated the bone loss. Some bone loss is natural as we age. We all cannot maintain the bone density of a medium framed 25 yr old (what they base the test scores on)
I just received the results of a recent Dexascan. My hip density actually improved but my lumbar L1-L4 had some minimal loss - go figure! I was happy to see some improvement but also bummed about the lumbar. Drat!
Regarding bisphosphonates & dental work - there are blackbox warnings about osteonecrosis of the jaw (bone death) The mother of a woman that I worked with took Fosamax for a few months and her teeth began to loosen - an oral surgeon had to pull teeth from a quadrant of her mouth and add some sort of bone replacement.
The oral surgeon who did my root canal 2 years ago told me (reluctantly) agreed that the bone drugs are becoming controversial.
Even the once a year shots have the same effect - they interrupt the natural remodeling of the bones.
I think it was just this past Oct that the FDA added a new warning concerning oral bisphosphonates and the increased risk or esophagal cancer.
I honestly believe that with modest but consistent weight bearing exercise, adding higher alkaline foods to our diets, and supplementing calcium, magnesium & D3 we can reverse our bone loss better than Sally Field's Boniva claims. I cringe every time I see that ad on tv and hear her state that the drugs "build bone". Or that she reversed her bone loss. That is simply not the biologival action of these drugs.
I'd rather have thinner, flexible bones than harder brittle bones. New evidence is pointing to unusual femur fractures in women taking these drugs - google it! There is an article at the FDA website. Scary!
I'm with Shelley on this........ I, too, cringe when I hear Sally Fields rave about Boniva.......
Studies have shown that high levels of FT3 cause bone loss - that would be as Shelley said - the swings from hyper to hypo. I lived in those swings, as well, only I didn't know it at the time, because all my doctors labeled me as hypochondriac and let it go; they refused testing for anything........When it was all said and done, I, not only had pernicious anemia, but was hypo, to boot.........
There is a lot of controversy about thyroid meds & osteoporosis. This link provides some information from studies:
When I was swinging hyper/hypo I didn't have a clue what was going on because the few blood draws I had during those years, my TSH was in range. (Therefore the dr said no thyroid problem yeah, right) But I also used to smoke cigarettes (NOT good!) and I have a small-medium bone structure. During my hyper stages I'd smoke more because of the anxiety. I also had marital issues (husband was cheating for many months) I wasn't eating healthy either. I am sure all these things (together) contributed to the bone loss. In fact, I think these events woke-up the hashimotos. (if it was sleeping)
The article referenced above seems to be balanced with reliable references.
Thyroida, where are you? LOL! although I love chatting w/ you Barb!)
Have you had your parathyroids checked, maybe there is a problem with calcium metabolism / regulation in your body? Ever had thyroid surgery that may have affected your parathyroids?
I totally agree that the whole issue of hypothyroidism and osteoporosis is very controversial. Some studies insist that it's low TSH that causes osteoporosis; others that it's high levels of actual thyroid hormones.
Some of us can not maintain TSH in "normal" ranges. In order for my FT levels to anywhere near optimal, it's necessary to maintain my TSH at < 0.01 - 0.01. The only way to get it higher is to decrease my med, which in turn sends me back to hypoland.
There was some very interesting information in the article you posted; I want to have time to go back and read more of it. Thanks.